Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 6, NWS Medford, OR

March 17, 2021Siskiyou County, California

NWS Medford, OR issued this winter storm watch at Mar 17, 2021, 3:48 AM PDT for Siskiyou County, California. It took effect at Mar 18, 2021, 5:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 3:48 AM PDT (10:48 UTC)
In effect from
Mar 18, 2021, 5:00 AM PDT
Expired
Mar 17, 2021, 11:52 AM PDT
In force
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

754 
WWUS46 KMFR 171048
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
348 AM PDT Wed Mar 17 2021

...A strong late winter storm will bring heavy snow above 4000 ft
Thursday...

.A strong late winter storm will move into the region Thursday
morning. This will bring heavy snow above 4000 feet elevation.
Strong south winds will accompany this storm as well.

CAZ082-083-171900-
/O.NEW.KMFR.WS.A.0006.210318T1200Z-210319T0600Z/
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
348 AM PDT Wed Mar 17 2021

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY EVENING ABOVE 4000 FEET...

* WHAT...Heavy wet snow possible above 4000 feet. Total snow
  accumulations of 4 to 8 inches possible. Snowfall amounts in
  excess of a foot are possible above 5500 feet. Winds could gust
  as high as 60 mph.

* WHERE...South Central Siskiyou County and North Central and
  Southeast Siskiyou County above 4000 ft, including highway 89
  near Snowman Summit.

* WHEN...From late tonight through Thursday evening.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute. Strong 
  winds could cause tree damage.

* ADDITIONAL DETAILS...Wet, heavy snow could combine with strong
  winds to break tree limbs and cause possible power outages.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Stock emergency kit with tire chains, flashlight, batteries, 
  blankets, food, water, and medications.

* The safest place during a winter storm is indoors.

* Plan now to avoid traveling during the storm.

* A Winter Storm Watch means there is potential for significant
  snow accumulations that may create dangerous travel.

* See http://quickmap.dot.ca.gov for latest road conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
1 follow-up statement
953 
WWUS46 KMFR 171852
WSWMFR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Medford OR
1152 AM PDT Wed Mar 17 2021

CAZ082-083-181200-
/O.UPG.KMFR.WS.A.0006.210318T1200Z-210319T0600Z/
/O.NEW.KMFR.WW.Y.0025.210318T1200Z-210319T0600Z/
/O.NEW.KMFR.WS.W.0009.210318T1200Z-210319T0600Z/
South Central Siskiyou County-
North Central and Southeast Siskiyou County-
Including the city of Mount Shasta
1152 AM PDT Wed Mar 17 2021

...WINTER STORM WARNING IN EFFECT FROM 5 AM TO 11 PM PDT THURSDAY
ABOVE 4000 FEET...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT
THURSDAY ABOVE 3500 FEET...

* WHAT...For the Winter Storm Warning above 4000 feet, heavy wet
  snow expected. Total snow accumulations 6 to 8 inches. Winds 
  gusting as high as 50 to 60 mph. For the Winter Weather Advisory
  above 3500 feet, wet snow expected. Total snow accumulations of
  2 to 6 inches. Winds gusting as high as 40 mph.

* WHERE...For the Winter Storm Warning, portions of Highway 89,
  including Snowmans Summit, and the Mt Shasta Ski Road. For the
  Winter Weather Advisory, portions of Interstate 5, including
  Black Butte Summit and Mt Shasta City.

* WHEN...From 5 AM to 11 PM PDT Thursday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute. Strong 
  winds could cause tree damage and possible power outages.

* ADDITIONAL DETAILS...Snow levels will start around 3500 ft in
  the early morning when precipitation first begins. Snow levels
  are expected to rise some during the day and a rain/snow mix is
  expected for the Mt Shasta City area during the daylight hours.
  Snow levels fall again after sunset, but precipitation will 
  become more showery and less intense. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Travel is strongly discouraged because of dangerous conditions.

* If you must travel, keep tire chains, a flashlight, blankets, 
  food, water, medications, and a fully charged phone with you.

* The safest place during a winter storm is indoors.

* A Winter Storm Warning means that severe winter weather is
  likely and poses a threat to life and property. Take protective
  action now.

&&

$$

CAZ080-181200-
/O.NEW.KMFR.WW.Y.0025.210318T1200Z-210319T0600Z/
Western Siskiyou County-
1152 AM PDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT
THURSDAY ABOVE 4500 FEET...

* WHAT...Snow expected above 4500 feet. Total snow accumulations
  of 4 to 6 inches, with up to 8 inches expected in the highest
  terrain. Winds gusting as high as 50 to 60 mph.

* WHERE...Higher terrain of western Siskiyou County, Sawyers Bar
  Road, including Etna Summit, and State Rt 3, including Scott Mt
  Summit.

* WHEN...From 5 AM to 11 PM PDT Thursday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute. Gusty 
  winds could bring down tree branches.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* Slow down and allow extra time to reach your destination.

* Carry tire chains and be prepared for snow covered roads and 
  limited visibilities.

* See http://quickmap.dot.ca.gov for latest road conditions.

* A Winter Weather Advisory for snow means that periods of snow 
  will cause travel difficulties.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this winter storm watch went out at Mar 16, 8:59 PM PDT, 6 hours 49 minutes earlier.

Area forecast discussion, Mar 16, 8:59 PM PDT, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service Medford OR
859 PM PDT Tue Mar 16 2021

.SHORT TERM...The area will remain under a high pressure ridge
with dry conditions in place through Wednesday afternoon.
Although not as cold as last night, we expect cold conditions
overnight with low temperatures reaching the lower 30s along the
coast, mid 20s to low 30s across inland western valleys and the
low 20s for valleys east of the Cascades. A frost advisory
remains in place for the coastal zones tonight into Wednesday
morning. Then, models remain on track with the next front
approaching the coast Wednesday evening and night and moving
inland on Thursday.

Ahead of the front, winds are  expected to begin to increase
becoming breezy to gusty by early Wednesday evening along the
coast, in the Shasta and southern Rogue Valleys, over the
mountains and east of the Cascades. These winds will peak late
Wednesday night and Thursday. The Medford to Redding pressure
gradient peaks at around 7-8 mb with winds aloft of 40 kt at 850
mb and 60 kt at 700 mb. Southerly winds are most likely to reach
advisory levels in the Shasta Valley and Summer Lake areas.

Light  to moderate precipitation will spread into the coast
Wednesday night and Thursday morning, spreading into western
portions of the area Thursday morning and afternoon. Gusty
southeast winds in the Shasta Valley and southern Rogue Valley may
limit precipitation amounts during this period. Then, the front
will move inland late Thursday afternoon and evening with
precipitation spreading across most the area. Precipitation
amounts are expected to be mainly light to moderate though with
this frontal passage. Snow levels are expected around 4500 to 5500
across much of the area, except lower in the Mount Shasta area
with snow levels down to between 3500 to 4000 feet. Enhanced
precipitation in the Mount Shasta area combined with lower snow
levels may result in moderate snow accumulations on area roadways.
Currently, ensembles support the best chance for moderate snow
for elevations above 3500 feet in the Mount Shasta area. However,
snow may mix down to Mount Shasta City (near 3500 feet elevation)
at times on Thursday.

Behind this front, an upper trough will move into the coast
Thursday night then inland Friday. This will bring a cold and
showery air mass to the region. Snow levels will lower to around
2500 feet and possibly down to 2000 feet at times during this
period. Also models are pointing to increased chances for
thunderstorms. The National Blend of Models indicates a 20 to 25
percent chance for thunderstorms over the marine waters and along
the coast Thursday night and Friday. Inland chances are weaker.
However with a strong cold pool is forecast aloft (-33 deg C at
500 mb). Also Friday afternoon and evening, the GFS and NAM
show weak instability (LIs -1 to -2.5) along with weak CAPE. This
may result in a slight chance for thunderstorms inland as well,
especially from the Cascades west. Additionally heavier rain
showers west of the Cascades may also contain graupel.

&&

.AVIATION...For the 17/00Z TAF Cycle...VFR will prevail through
Wednesday afternoon. The exception will be areas of IFR/LIFR low
clouds and fog in some west side valleys, especially near Roseburg,
late tonight into Wednesday morning. Ahead of the next front, breezy
to gusty wind are also expected to develop late Wednesday afternoon
and evening along the coast, over the mountains, in the Shasta
Valley, in the southern Rogue Valley and east of the Cascades. -CC

&&

.MARINE...Updated 830 PM PST Tuesday 16 Mar 2021...NDBC buoy data
has begun to trickle back in to NWS systems. Buoy data is being read
over NOAA weather radio and is updated every hour, but the NDBC
website remains down. Information from the Umpqua Offshore Buoy 229
is available at cdip.ucsd.edu.

High pressure will keep relatively calm conditions in place through
Wednesday morning, then south winds will increase as another strong
front approaches the area. Strong gales and very steep wind-driven
seas are expected late Wednesday into Thursday until the front moves
onshore. Have issued a gale warning to account for this.

Then, the fresh swell from the gales will mix with a very high and
very steep long period west swell Thursday night into Friday. Large
breaking waves around 22 to 26 feet are possible, with area bar
conditions becoming hazardous. A high surf advisory may be needed in
subsequent shifts.

Additional fronts keep winds moderately strong through Friday into
Saturday morning. Then, high pressure will bring a break in the
frontal activity Saturday into Sunday, then another front will move
onshore Sunday night into Monday. -Schaaf

&&

.PREV DISCUSSION... /Issued 252 PM PDT Tue Mar 16 2021/

SHORT TERM...This afternoon through Thursday night...Skies are
clear across much of the area this afternoon, aside for some
lingering cloud cover are the far eastern and southeastern
portions of the forecast area. With high pressure in control,
sunny skies will continue for most and high temperatures this
afternoon will run about 5 to 10 degrees below normal. Another
night of cold temperatures is expected tonight, although not quite
as cold as last night. Temperatures along the coast will dip into
the lower to mid 30s, and a frost advisory has been issued for
our coastal zones tonight into Wednesday morning. Quiet weather
continues into Wednesday with conditions fairly similar to those
of today. Expect some patchy fog in the Umpqua Basin in the
morning with sunny skies for much of the area in the afternoon
along with seasonable temperatures.

Conditions begin to change late Wednesday afternoon and evening as
southerly winds begin to increase ahead of an approaching upper
level trough. This system is comparable to the one that just
affected the region Sunday and yesterday, however precipitation
amounts appear to be less with this next one. While southerly winds
increase Wednesday afternoon and evening, most noticeable in the
Shasta Valley and East Side, the stronger winds won't arrive at the
coast until late Wednesday night, with winds increasing inland early
Thursday morning and afternoon. South to southwest 700 mb flow of 40
to 50 kt will bring strong winds east of the Cascades as well as in
the Shasta Valley. Gusty winds are expected for the Rogue Valley as
well, strongest from Talent southward. The Medford/Redding model
pressure gradient peaks around -6 to -7 Thursday afternoon and this
supports high end advisory strength winds for the Shasta Valley and
advisory strength winds for the southern portions of the Rogue
Valley. Along the coast, pressure gradients remain weak, so while
gusty winds are certainly expected, warning strength winds are not.

In addition to the strong winds, south to southwest flow favored
locations will see periods of heavier precipitation Thursday,
including the Mt Shasta area, southwestern Siskiyou and Josephine
counties, and Curry County. Snow levels will be around 4000-5000 ft
with this front so the main winter impacts will be limited to the
higher passes. Regarding winter impacts in the Mt Shasta region,
models have trended slightly warmer/higher with snow levels in that
area. Model soundings are showing snow levels remaining right around
4000 ft for that area during this event. However, during the heavier
precipitation (Thursday morning and afternoon), it's possible to see
a mix down to 3500 ft at times. Snow levels will lower overnight
Thursday, but precipitation becomes more showery and flow becomes
more westerly, which is less favorable for heavy snow in the Mt
Shasta Region. /BR-y

LONG TERM...Friday through Tuesday, March 19-23, 2021...The
overall pattern across the Pacific Northwest in the extended
forecast favors a progressive regime as jet energy from the
Pacific tends to keep systems moving along, rather than any one
pattern "locking in" for an extended period of time.

As such, late this week, we'll be dealing with an upper trough that
will move onshore Friday and Friday night. The leading frontal
system will push to the east of the area early Friday morning with
the cold pool aloft and energy associated with the upper trough
resulting in plenty of post-frontal showers and occasionally breezy
conditions. This isn't the type of pattern that results in an all-
day rain, but there is a very high probability (>80%) of showers
just about everywhere along and west of the Cascades. Instability is
not negligible, so we've included a chance of thunderstorms along
the coast in the morning. The depth of the cold air associated
with this system isn't quite to the degree of the one we just
experienced, so snow levels probably won't be quite as low (around
3000-3500 feet). But, the upper level cold pool, at its core, is
every bit as or even colder with -33C air at 500mb. With the energy
shifting overhead and over to the east side in the aftn/evening, it
doesn't take a whole lot of imagination to envision an isolated
thunderstorm or two popping up here or there, but it's still a bit
early to say if, when or where. We'll keep an eye on that potential.

By Saturday, the trough axis moves east of the Cascades, but we
still expect enough of an unstable air mass to keep a likelihood of
showers, especially over higher terrain along and west of the
Cascades with a chance of showers (albeit lower) in NorCal and over
the east side. Snow levels will have dropped to around 2000 feet Sat
morning, but should rise above 3000 feet in the afternoon. Since the
pattern favors progression, this system will likely exit to the east
Saturday night and shortwave upper ridging should result in dry
weather returning for a while Sunday.

However, in the true nature of progression, that also means the next
upstream disturbance will be approaching the coast quickly. This one
will bring a good chance of rain back to the forecast area Sunday
night into Monday. Another cold pool aloft will swing through Monday
night and then settle into the Great Basin on Tuesday of next week.

Model ensemble clusters are then showing potential for a pattern
"locking in" for at least a while with a high probability of upper
ridging setting up along the West Coast about the middle of next
week. While not completely agreed upon, this pattern could
persist during much of Week 2. Indeed, the Climate Prediction
Center's 8-14 day outlook, have odds favoring below normal
precipitation and above normal temperatures. -Spilde

AVIATION...For the 16/18Z TAF Cycle...VFR will prevail this
afternoon through Wednesday morning. The exception will be areas
of IFR/LIFR low clouds and fog in some west side valleys, especially
near Roseburg, late tonight into Wednesday morning. -Spilde

MARINE...Updated 200 PM PST Tuesday 16 Mar 2021...NDBC buoy data
has begun to trickle back in to NWS systems. Buoy data is being read
over NOAA weather radio and is updated every hour, but the NDBC
website remains down. Information from the Umpqua Offshore Buoy 229
is available at cdip.ucsd.edu.

High pressure will keep relatively calm conditions in place through
Wednesday morning, then south winds will increase as another strong
front approaches the area. Strong gales and very steep wind-driven
seas are expected late Wednesday into Thursday until the front moves
onshore. Have issued a gale warning to account for this.

Then, the fresh swell from the gales will mix with a very high and
very steep long period west swell Thursday night into Friday. Large
breaking waves around 22 to 26 feet are possible, with area bar
conditions becoming hazardous. A high surf advisory may be needed in
subsequent shifts.

Additional fronts keep winds moderately strong through Friday into
Saturday morning. Then, high pressure will bring a break in the
frontal activity Saturday into Sunday, then another front will move
onshore Sunday night into Monday. -Schaaf

Coastal Hazards...Updated 200 PM PST Tuesday 16 Mar 2021...
Following the mid-week storm system, there is an increasing
possibility for long period westerly swell in the southern Oregon
coastal waters late Thursday through Friday. Latest wave guidance
has this swell peaking at around 18 feet at 15 seconds Friday
morning, which would produce breaking seas of around 23 feet along
area beaches and shorelines, thus prompting the possible need for
high Surf headlines. The storm system responsible for creating this
swell train is just beginning to develop southeast of the Aleutians,
and once observations are collected in this area, forecast
confidence should improve.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Frost Advisory from 2 AM to 9 AM PDT Wednesday for ORZ021-022.

CA...None.

Pacific Coastal Waters...Gale Warning from 8 PM Wednesday to 11 PM PDT Thursday for
     PZZ350-356-370-376.

CC/CC/CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:22 AM PDTWind AdvisoryMFRModoc, Siskiyou44 hr
Mar 17, 11:52 AM PDTWinter Storm WarningMFRSiskiyou25 hr
Mar 17, 11:52 AM PDTWinter Weather AdvisoryMFRSiskiyou35 hr

Nearby

Winter Storm Watches in California, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.